Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 36, NWS Huntsville, AL

April 7, 2006Marshall County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 7, 2006, 11:27 PM CDT for Marshall County, Alabama. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2006, 11:27 PM CDT (04:27 UTC)
Expired
Apr 7, 2006, 11:48 PM CDT
In force
21 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 11:32 PM CDTHAIL 4.25Grant, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 7:28 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 080428
TORHUN
ALC095-080500-
/O.NEW.KHUN.TO.W.0036.060408T0427Z-060408T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1127 PM CDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST ALABAMA

* UNTIL MIDNIGHT CDT

* AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES         
  SOUTHWEST OF HEBRON...MOVING EAST AT 50 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...  
  HEBRON.
  GRANT.
  COLUMBUS CITY.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW.

LAT...LON 3447 8649 3434 8647 3436 8614 3448 8611
      3459 8615 3459 8625 3450 8636

$$

10
2 follow-up statements
000 
WWUS54 KHUN 080438
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 PM CDT FRI APR 7 2006

ALC095-080500-
/O.CON.KHUN.TO.W.0036.000000T0000Z-060408T0500Z/
MARSHALL AL-
1136 PM CDT FRI APR 7 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
MARSHALL COUNTY...

AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 2 MILES NORTHEAST OF 
COLUMBUS CITY...MOVING EAST AT 50 MPH.

AT 1135 PM...MARSHALL EMERGENCY MANAGEMENT REPORTED GOLF BALL SIZE 
HAIL IN GRANT.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GRANT.
  COLUMBUS CITY.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU 
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW.

LAT...LON 3449 8633 3442 8629 3442 8613 3448 8611
      3459 8615 3459 8625 3450 8636

$$

10
000 
WWUS54 KHUN 080448
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1148 PM CDT FRI APR 7 2006

ALC095-080458-
/O.CAN.KHUN.TO.W.0036.000000T0000Z-060408T0500Z/
MARSHALL AL-
1148 PM CDT FRI APR 7 2006

...THE TORNADO WARNING FOR MARSHALL COUNTY HAS BEEN CANCELLED...

AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD EXITED
MARSHALL COUNTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELED.

HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING ARE STILL POSSIBLE 
THROUGH 2 AM. 

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3449 8633 3442 8629 3442 8613 3448 8611
      3459 8615 3459 8625 3450 8636

$$

10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 7, 10:25 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 7, 10:25 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1025 PM CDT FRI APR 7 2006

.UPDATE...
SEVERE THUNDERSTORMS AND PERIODS OF TORRENTIAL RAIN CONTINUE IN A
BROAD LOW-LEVEL CONVERGENCE ZONE FROM NORTHEAST MS ACROSS NORTHERN
AL AND SOUTHERN MIDDLE TN. REPORTS OF LARGE HAIL...DAMAGING WIND...
AND TORNADOES HAVE BEEN RECEIVED AT TIMES THROUGH THIS EVENING.
THERE IS NO REASON TO BELIEVE THAT SEVERITY WILL DIMINISH VERY
SOON...ALTHOUGH THE MAIN TRAIN OF SUPERCELLS HAS SLOWLY SHIFTED TO
THE SOUTHEAST WITH TIME...AND NOW RUNS ALONG AND SOUTH OF A LINE
FROM FRANKLIN COUNTY AL TO FRANKLIN COUNTY TN.

TORNADO WARNINGS AND FLASH FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL
OF OUR COUNTIES. OUR RADAR OPERATOR SAYS WE MAY NEED TO LEAVE THE
OFFICE IN A FEW MINUTES...DUE TO A TORNADIC CELL APPROACHING FROM
THE SOUTHWEST.

THE ZONE FORECASTS NEED NO UPDATE.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 4 AM SATURDAY FOR THE FOLLOWING ZONES:
     COLBERT...FRANKLIN AL...JACKSON...LAUDERDALE...LAWRENCE...
     LIMESTONE...MADISON...MARSHALL...AND MORGAN.

TN...FLASH FLOOD WATCH UNTIL 4 AM SATURDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.

&&

SCHAUB
Hazardous weather outlook, Apr 7, 10:07 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1007 PM CDT FRI APR 7 2006

ALZ001>010-016-TNZ076-096-097-081000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1007 PM CDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A TORNADO WATCH IS IN EFFECT UNTIL 4 AM CDT FOR ALL OF NORTHERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

A BROKEN LINE OF SHOWERS AND THUNDERSTORMS THE ATMOSPHERE WILL
CONTINUE TO SAG SLOWLY SOUTHEAST ACROSS NORTHERN ALABAMA THROUGH THE
REST OF THE NIGHT. SUPERCELL THUNDERSTORMS WILL CONTINUE ALONG
THE LEADING EDGE OF THIS LINE. THESE STORMS WILL CONTINUE TO BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY STRONG
TORNADOES.

THESE SUPERCELL STORMS WILL EVENTUALLY CONSOLIDATE INTO A LINE OF
STRONG TO SEVERE THUNDERSTORMS TOWARDS DAYBREAK. THIS LINE WILL
MAINTAIN THE THREAT OF DAMAGING WIND GUSTS AND LARGE HAIL.

IN ADDITION...FLASH FLOODING IS AN INCREASING THREAT ACROSS
THE TENNESSEE VALLEY...AS THUNDERSTORMS CONTINUE TO DEVELOP AND
TRACK OVER THE SAME AREAS. FLASH FLOOD WARNINGS ARE IN EFFECT FOR
MUCH OF THE AREA. REFER TO THE WARNING STATEMENTS FOR FURTHER
INFORMATION.

THIS IS A DANGEROUS WEATHER SITUATION. STAY TUNED FOR FURTHER
WARNINGS...WATCHES...AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN AREA OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL SHIFT EAST
OF THE TENNESSEE VALLEY EARLY SATURDAY MORNING. ADDITIONAL SHOWERS
AND SCATTERED THUNDERSTORMS WILL OCCUR THROUGH AT LEAST MIDDAY
SATURDAY. THE PRIMARY THREAT WILL BE HEAVY RAIN...BUT SMALL HAIL
WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
ONGOING...AND IS LIKELY TO CONTINUE INTO THE OVERNIGHT HOURS.

KTW/BCC

In the hours before

Local storm report, Apr 7, 10:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             DANVILLE                34.41N 87.08W
04/07/2006  M1.75 INCH       MORGAN             AL   EMERGENCY MNGR

&&

BCC/DL
Local storm report, Apr 7, 10:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1054 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     HAIL             HAMPTON COVE            34.67N 86.47W
04/07/2006  M1.50 INCH       MADISON            AL   EMERGENCY MNGR

1053 PM     HAIL             HARTSELLE               34.44N 86.94W
04/07/2006  M4.25 INCH       MORGAN             AL   TRAINED SPOTTER

&&

BCC/DL
Local storm report, Apr 7, 11:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1101 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     HAIL             SOMERVILLE              34.47N 86.80W
04/07/2006  M1.75 INCH       MORGAN             AL   AMATEUR RADIO

&&

BCC/DL
Local storm report, Apr 7, 11:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1103 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             S GURLEY                34.70N 86.38W
04/07/2006  M1.00 INCH       MADISON            AL   TRAINED SPOTTER

&&

BCC/DL
Local storm report, Apr 7, 11:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1112 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     HAIL             WOODVILLE               34.63N 86.27W
04/07/2006  M1.75 INCH       JACKSON            AL   AMATEUR RADIO

            AT THE INTERSECTION OF U.S. 72 AND AL HWY 35.

&&

BCC/DL
Local storm report, Apr 7, 11:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1123 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     HAIL             E MORGAN CITY           34.47N 86.57W
04/07/2006  M0.88 INCH       MORGAN             AL   AMATEUR RADIO

1122 PM     HAIL             UNION GROVE             34.40N 86.45W
04/07/2006  M4.25 INCH       MARSHALL           AL   EMERGENCY MNGR

&&

BCC/DL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:03 PM CDTSevere Thunderstorm WarningHUNLauderdale22 min
Apr 7, 7:15 PM CDTFlash Flood WarningHUNColbert, Lauderdale4 hr
Apr 7, 7:21 PM CDTTornado WarningHUNMadison39 min
Apr 7, 7:28 PM CDTTornado WarningHUNLimestone17 min
Apr 7, 7:46 PM CDTTornado WarningHUNFranklin44 min
Apr 7, 7:55 PM CDTTornado WarningHUNMadison20 min
Apr 7, 7:59 PM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence31 min
Apr 7, 8:07 PM CDTSevere Thunderstorm WarningHUNLimestone38 min
Apr 7, 8:13 PM CDTSevere Thunderstorm WarningHUNMadison47 min
Apr 7, 8:26 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence49 min
Apr 7, 8:40 PM CDTTornado WarningHUNLawrence35 min
Apr 7, 8:55 PM CDTTornado WarningHUNFranklin50 min
Apr 7, 8:57 PM CDTSevere Thunderstorm WarningHUNMadison18 min
Apr 7, 9:08 PM CDTTornado WarningHUNLimestone37 min
Apr 7, 9:13 PM CDTSevere Thunderstorm WarningHUNMorgan32 min
Apr 7, 9:16 PM CDTTornado WarningHUNLawrence44 min
Apr 7, 9:29 PM CDTTornado WarningHUNMadison31 min
Apr 7, 9:35 PM CDTFlash Flood WarningHUNFranklin, Lawrence, Limestone, Morgan3 hr
Apr 7, 9:46 PM CDTSevere Thunderstorm WarningHUNFranklin29 min
Apr 7, 9:52 PM CDTTornado WarningHUNFranklin23 min
Apr 7, 9:54 PM CDTTornado WarningHUNMorgan36 min
Apr 7, 10:00 PM CDTFlash Flood WarningHUNJackson, Madison3 hr
Apr 7, 10:01 PM CDTTornado WarningHUNLawrence44 min
Apr 7, 10:13 PM CDTTornado Warning EmergencyHUNLimestone, Madison47 min
Apr 7, 10:26 PM CDTTornado WarningHUNMorgan34 min
Apr 7, 10:36 PM CDTTornado WarningHUNCullman24 min
Apr 7, 10:48 PM CDTTornado WarningHUNMorgan30 min
Apr 7, 10:56 PM CDTTornado WarningHUNJackson, Madison34 min
Apr 7, 11:04 PM CDTTornado WarningHUNMarshall26 min
Apr 7, 11:26 PM CDTTornado WarningHUNCullman49 min
Apr 7, 11:29 PM CDTSevere Thunderstorm WarningHUNJackson31 min
Apr 7, 11:51 PM CDTSevere Thunderstorm WarningHUNDeKalb39 min
Apr 7, 11:59 PM CDTSevere Thunderstorm WarningHUNJackson16 min
Apr 8, 12:04 AM CDTTornado WarningHUNDeKalb19 min
Apr 8, 12:09 AM CDTSevere Thunderstorm WarningHUNMarshall19 min
Apr 8, 12:15 AM CDTFlash Flood WarningHUNCullman, DeKalb, Marshall3 hr
Apr 8, 12:41 AM CDTSevere Thunderstorm WarningHUNDeKalb20 min

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.